MAUDE Adverse Event Report: PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY

PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY
Model Number PNS5F130BER
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/27/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the venous sinus using a neuron select catheter 5f (5f select) and a guidewire.During the procedure, the physician advanced a 5f select over a guidewire through the tortuous internal carotid.Next, the guidewire was removed temporarily and subsequently, it was noticed that the distal tip of the 5f select broke off.It was also reported that the distal tip of the 5f select was fractured and disconnected at the junction from black to purple.Afterwards, the physician used a snare device to remove the broken distal tip of the 5f select without issue.The procedure was completed using a new 5f select.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned 5f select confirmed a distal fracture.Fractures typically occur due to manipulation against resistance.Based on the reported event, the catheter was being manipulated within patient anatomy without a guidewire.This may have contributed to the damage experienced during the procedure.Further evaluation revealed ovalization on the distal fractured segment.This damage likely occurred during snaring of the device upon removal.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
NEURON SELECT CATHETER 5F
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11891332
Report Number3005168196-2021-01166
Device Sequence Number3686126
Product Code DQY
UDI-Device Identifier00814548010212
UDI-Public00814548010212
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
K083125
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/28/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model NumberPNS5F130BER
Device Catalogue NumberPNS5F130BER
Device Lot NumberF103089
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/07/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/28/2021
Supplement Date Received by Manufacturer06/29/2021
Initial Report FDA Received Date05/26/2021
Supplement Report FDA Received Date07/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Date Report Sent to FDA01/01/2005